Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

June 15, 2021Clarendon County, South Carolina

NWS Columbia, SC issued this special weather statement at Jun 15, 2021, 7:15 PM EDT for Clarendon County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2021, 7:15 PM EDT (23:15 UTC)
Expired
Jun 15, 2021, 7:45 PM EDT
In force
30 min
Issued by
NWS Columbia, SC

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 103 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1323 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

432 
WWUS82 KCAE 152315
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
715 PM EDT Tue Jun 15 2021
 
SCZ038-137-152345-
Southeastern Orangeburg SC-Clarendon SC-
715 PM EDT Tue Jun 15 2021

...Strong Thunderstorms Will Impact Portions of east central
Southeastern Orangeburg and south central Clarendon Counties Until
745 PM EDT....

At 714 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles southeast of
Santee Cooper Regional Airport to 7 miles southwest of Cross, moving
southeast at 30 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of these storms include...
Santee Cooper Regional Airport, Rocks Pond Campground and Marina,
Blounts Landing and Eautaw Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3346 8015 3345 8015 3346 8016 3345 8017
      3345 8020 3344 8020 3345 8022 3330 8025
      3326 8032 3328 8035 3365 8023 3360 8004
TIME...MOT...LOC 2314Z 292DEG 28KT 3352 8011 3326 8026 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 15, 5:06 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 15, 5:06 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
506 PM EDT Tue Jun 15 2021

.SYNOPSIS...
A cold front crossing eastern Midlands this afternoon. A few
showers and thunderstorms are possible mainly in the east
Midlands. Drier air will move over the region for Wednesday
through Friday keeping the forecast dry with noticeably lower
humidity. Moisture increases again over the weekend as another
upper trough approaches and gulf moisture moves into the region.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Some relatively active weather is ongoing across the region as a
cold front and low pressure work through the region. Upper
trough is digging into the Carolinas as well, helping to fuel
this. Cold front is generally southeast of the region, with a
surface trough and convergence extending through the central
part of the CWA. These have both sparked a couple of
thunderstorms, but nothing widespread. CAPE is decent, with
values generally 500-1500 j/kg across the central and southern
portions of the area. Shear is between 25 and 40 knots in the
0-6km layer, much more favorable for strong storms. However,
low-level moisture is quickly diminishing, and this is apparent
in the storms struggling to get going and then maintain
strength. I don't anticipate widespread storms developing over
the next couple of hours, but can't rule out a strong storm or
two, especially over the areas in the Severe Thunderstorm Watch.
That watch goes until 7p, and the primary threats are large hail
and damaging winds.

Temperatures are generally in the upper 80s and lower 90s, and
will fall much of the night as drier air works its way into the
region and we see mostly clear skies. Lows should range from the
low to upper 60s across the area.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
The upper level trough will near the forecast area Wednesday morning
and propagate eastward through Wednesday. Drier air will
continue streaming in from the northwest with the frontal
boundary well to our south across southern Georgia and north
Florida. PWATs will dip below an inch by Wednesday morning and
continue to fall into Friday. A reinforcing front will push
through Thursday morning but with unseasonably dry conditions in
place not expecting any precip with the front. Overnight lows
will be cooler with mostly clear skies allowing for potential
radiational cooling. The upper level trough shifts offshore
Thursday evening with broad high pressure across the region. The
stable airmass will keep us dry through the work week with
temperatures around normal. Models are in good agreement
Thursday and Friday showing a low pressure system beginning to
form within the Gulf of Mexico. The NHC currently has a 80
percent chance of formation within the next five days. While
this will not be a concern for the short term it will be
something to keep an eye on as we head into the weekend.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Friday morning continues to be dry with weak ridging over
the east coast. However, PWATS will begin to increase Friday evening
as the ridge flattens out and the low propagates northward, rising
above an inch by midnight. There is much uncertainty in the long
term with stark differences from model to model and run to run.
ECMWF is slow to bring the low over land whereas GFS has been
consistently faster, showing strong moisture advection into the
Southeast as it begins to lose definition. This will be the
difference between a very moist weekend and a relatively dry one.
GEFS plumes show a large spread in QPF as well as the timing of
precip. Good confidence in some showers and thunderstorms through
the period, especially in the afternoons and evenings. More
seasonable weather next week and the chance of some diurnal
convection.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
VFR Conditions Expected.

A cold front will slowly cross the eastern Midlands this
afternoon. Northwest winds expected to increase to around 10
knots. Sct/bkn cumulus clouds with bases 5kft to 6kft. Any
convection that develops should remain east of all the TAF
sites. While winds will decrease tonight, most terminals will at
least keep a northerly wind around 5kts. Winds veer northeast
5 to 10 knots Wednesday morning.

EXTENDED AVIATION OUTLOOK...Patchy early morning fog will be
possible Friday. Increasing moisture will bring a chance for
showers and thunderstorms on Saturday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 15, 6:35 PM EDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
635 PM EDT Tue Jun 15 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-041-115-116-162245-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Bamberg-Northern Lancaster-Southern Lancaster-
635 PM EDT Tue Jun 15 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ037-038-135>137-162245-
Calhoun-Clarendon-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
635 PM EDT Tue Jun 15 2021

...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 15, 6:51 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
651 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     4 WNW CAMERON           33.59N 80.77W
06/15/2021                   CALHOUN            SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTS TREES DOWN NEAR
            THE INTERSECTION OF BELLEVILLE RD AND MOORER
            RD. TIME ESTIMATED FROM RADAR.

&&

CJR
Local storm report, Jun 15, 6:55 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
655 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND DMG     4 WSW SANTEE            33.46N 80.56W
06/15/2021                   ORANGEBURG         SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTS TREES DOWN NEAR
            THE INTERSECTION OF US 301 AND FELDERVILLE
            RD. TIME ESTIMATED FROM RADAR.

&&

CJR
Local storm report, Jun 15, 7:04 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
704 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     5 NW HOLLY HILL         33.37N 80.48W
06/15/2021                   ORANGEBURG         SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTS TREES DOWN NEAR
            THE INTERSECTION OF US 176 AND US 15. TIME
            ESTIMATED FROM RADAR.

&&

CJR
Local storm report, Jun 15, 7:07 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
707 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND DMG     2 SSW EUTAWVILLE        33.37N 80.36W
06/15/2021                   ORANGEBURG         SC   911 CALL CENTER

            ORANGEBURG COUNTY 911 REPORTS WIDESPREAD
            TREES DOWN ACROSS THE EASTERN PORTION OF THE
            COUNTY. OPERATOR SAID THEY HAD GOTTEN
            REPORTS FROM ELLOREE TO EUTAWVILLE. TIME
            ESTIMATED FROM RADAR.

&&

GPL
Local storm report, Jun 15, 7:13 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
713 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     1 ESE CAMERON           33.55N 80.70W
06/15/2021                   CALHOUN            SC   911 CALL CENTER

            CALHOUN COUNTY DISPATCH REPORTS WIDESPREAD
            TREES DOWN ACROSS THE COUNTY. TIME ESTIMATED
            FROM RADAR.

&&

GPL
Special weather statement, Jun 15, 7:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
715 PM EDT Tue Jun 15 2021

SCZ038-137-152345-
Southeastern Orangeburg SC-Clarendon SC-
715 PM EDT Tue Jun 15 2021

...Strong Thunderstorms Will Impact Portions of east central
Southeastern Orangeburg and south central Clarendon Counties Until
745 PM EDT....

At 714 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles southeast of
Santee Cooper Regional Airport to 7 miles southwest of Cross, moving
southeast at 30 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Santee Cooper Regional Airport, Rocks Pond Campground and Marina,
Blounts Landing and Eautaw Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3346 8015 3345 8015 3346 8016 3345 8017
      3345 8020 3344 8020 3345 8022 3330 8025
      3326 8032 3328 8035 3365 8023 3360 8004
TIME...MOT...LOC 2314Z 292DEG 28KT 3352 8011 3326 8026

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:13 PM EDTSpecial Weather StatementCAEFairfield47 min
Jun 14, 8:20 PM EDTSpecial Weather StatementCAERichland25 min
Jun 14, 8:50 PM EDTSpecial Weather StatementCAERichland40 min
Jun 14, 9:04 PM EDTAreal Flood AdvisoryCAEFairfield, Kershaw, Lancaster77 min
Jun 14, 9:20 PM EDTSpecial Weather StatementCAEKershaw40 min
Jun 14, 9:27 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland, Sumter48 min
Jun 15, 3:36 PM EDTSpecial Weather StatementCAEOrangeburg39 min
Jun 15, 4:16 PM EDTSpecial Weather StatementCAEDorchester14 min
Jun 15, 4:24 PM EDTSpecial Weather StatementCAELexington51 min
Jun 15, 5:47 PM EDTSpecial Weather StatementCAECalhoun43 min
Jun 15, 5:59 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg31 min
Jun 15, 6:27 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg48 min
Jun 14, 8:01 PM EDTSpecial Weather StatementCAEColumbia, McDuffie44 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.